than did patients taking low-dose steroids for the adverse event, according to a new retrospective analysis in Cancer.
“Treatment with high-dose glucocorticoids does not appear to confer any obvious advantage to patients with IH (ipilimumab-induced hypophysitis) and may negatively affect tumor response to CPI (checkpoint-inhibitor therapy),” wrote, a neuroendocrinologist at Massachusetts General Hospital, Boston. “We recommend against the routine use of higher doses in these patients and that such treatment should be reserved for clinical indications like visual compromise or perhaps for intractable headache.”
Hypophysitis after treatment with a CTLA-4 inhibitor, such as ipilimumab, can approach 12%, though it is much less common with the checkpoint inhibitors that target PD-1 and PD-L1. Past studies examining the effects of glucocorticoids for immune-related adverse events have compared patients with severe events to those with minimal or no events. Since emergence of hypophysitis correlates with better overall survival, this is a flawed approach, the researchers said.
For their study, the researchers compared groups of patients with the same immune-related adverse events who received treatment with varying amounts of glucocorticoids.
They reviewed outcomes for 64 melanoma patients who had received ipilimumab monotherapy and were diagnosed with ipilimumab-induced hypophysitis treated in the Partners Healthcare system. Fourteen patients had received low-dose glucocorticoids, defined as a maximum average daily dose of 7.5 mg of prednisone or the equivalent. Fifty patients received high-dose glucocorticoids, defined as anything above that amount.
Overall survival and time to treatment failure were significantly higher in the low-dose group than the high-dose group (P = .002 for OS and P = .001 for TTF). Median overall survival was 23.3 months and time to treatment failure was 11.4 months in those given high-dose steroids. Median overall survival had not been reached in those given low-dose steroids.
While the findings are preliminary, the authors noted they may have implications for managing other immune-related adverse events. “Although the use of lower doses of immunosuppressive medications may be less of an option in many circumstances for other (immune-related adverse events), therapeutic parsimony would seem desirable with more tailored regimens as the biologic mechanisms underpinning these processes are further elucidated.”
SOURCE: Faje AT et al. Cancer. 2018 Jul 5.